Subacute thyroiditis after Pfizer-BioNTech COVID-19 vaccine

Incluido en la revista Ocronos. Vol. V. Nº 9–Septiembre 2022. Pág. Inicial: Vol. V; nº 9: 119-2

Autor principal (primer firmante): Ángela Campos Jiménez

Fecha recepción: 14 de junio, 2022

Fecha aceptación: 11 de septiembre, 2022

Ref.: Ocronos. 2022;5(9): 119-2

Authors:

Ángela Campos Jiménez

Marta Zorzano Martinez

publica-TFG-libro-ISBN

Raquel Ruano Esteban

Carolina López Cano

Marta Hernández García

Iñaki Hernández Arrondo

Subacute thyroiditis is a disease identified by an acute onset of thyrotoxicosis and tenderness on the neck. It occurs most often in middle-aged people and its frequency decreases with age. The etiology of this inflammatory disorder is still unclear but it is thought to be developed as a result of cytolytic T-cell recognition of viral and cell antigens in appropriate complexes associated with viral infection. The diagnosis, fundamentally clinical, is based on physical examination, the history and pattern of symptoms evolution. Few cases of SAT following vaccination for viruses have been reported.

Most of those cases occurred after the influenza vaccine.

On March 17th a 56-year-old woman, with type 2 diabetes mellitus, hypertension, ankylosing spondylitis, and sleeve gastrectomy as treatment for morbid obesity, with no prior history of thyroid disease nor personal, nor family history; was vaccinated with Pfizer-BioNTech COVID-19 vaccine.

Two days later, she initiated with a fever up to 39ºC, palpitations, asthenia, neck pain, and sore throat. There was no history of recent infection before vaccination. Thyroid function was estimated, revealing hyperthyroidism: thyrotropin (TSH) < 0.001 mU/L (normal range 0.38 to 5.33), free thyroxine (FT4) 44.7 pmol/L (normal range 7.0 to 16.0), free triiodothyronine (FT3)

10.37 pmol/L (normal range 3.8 to 6.0).

Thiamazole 5 mg every 12 hours was prescribed on March 26th by the general practitioner. Paracetamol (1gr every 8 hours) and ibuprofen (600 mg every 8 hours) were also advised. Symptoms improved in 48 hours with partial relief of them, only asthenia and palpitations remained. During the physical examination, she presented with a grade 1-2 painless goiter, with no signs of Graves’ ophthalmopathy nor skin lesions. She had a basal heart rate of 91 beats per minute, with no fever.

A new blood test with thyroid autoimmunity was assessed: Thyroid stimulating immunoglobulin (TSI) and antibodies to peroxidase (TPOAb) were negative. A diagnosis of SAT was considered. We started treatment with 40 mg of propranolol every 8 hours.

Thyroid scintigraphy with 5.73 mCi of 99m Tc- pertechnetate was performed (Thiamazole was discontinued 48 hours before) showing an absence of radiotracer uptake in the thyroid gland (Figure 1).

subacute-thyroiditis-after-pfizer-biontech-covid-19-vaccine

Thyroid scintigraphy with 5.73 mCi of 99m Tc- pertechnetate

After two weeks, another thyroid function assessment showed that hyperthyroidism had significantly improved (TSH <0.01 mU/L, FT4 16.1 pmol/L, FT3 4,34 pmol/L). Thiamazole was discontinued. Symptoms disappeared in those two weeks and basal heart rate was normalized so propranolol was also discontinued. Considering temporal association between the onset of hyperthyroidism and the vaccination, this marked improvement with a low dose of antithyroid

drugs in a short period of time, along with the results of the scintigraphy favor the diagnosis of SAT probably post SARS-CoV-2 vaccine.

Few cases of SAT during or shortly after SARS-CoV-2 infection have been described. As is the case of SAT following vaccination for other viruses that have also been reported. Most of these cases occurred after the influenza vaccine. Most of them were young women with no prior thyroid disease. The most frequent adverse reactions were fever, palpitations and neck pain. Symptoms started between 2 days and 8 weeks after vaccination and improved between 2 weeks and one month later.

Although only one case of SAT after mRNA vaccine for COVID-19 has been reported, yet only 21.51% of the global population have received complete vaccination to date, according to governmental official sources worldwide. Hence, it is worth emphasizing that SAT as a complication after vaccination is a mild entity that does not compromise the life of the patient, so we consider that its appearance should not raise an issue to continue with the vaccination in the global community. With this data, we can conclude that SAT could be considered as a potential adverse effect related to COVID-19 vaccination.

References

  1. Passah A, Arora S, Damle NA, Reddy KS, Khandelwal D, Aggarwal S. Occurrence of subacute thyroiditis following influenza vaccination. Indian J Endocr Metab 2018;22:713-4
  2. Altay FA, Güz G, Altay M. Subacute thyroiditis following seasonal influenza vaccination. Hum Vaccin Immunother. 2016;12:1033–4.
  3. Hernán Martinez J, Corder E, Uzcategui M, Garcia M, Sostre S, Garcia A. Subacute thyroiditis and dyserythropoesis after influenza vaccination suggesting immune dysregulation. Bol Asoc Med P R 2011; 103:48-52; PMID:22111471
  4. Hsiao JY, Hsin SC, Hsieh MC, Hsia PJ, Shin SJ. Subacute thyroiditis following influenza vaccine (Vaxigrip) in a young female. Kaohsiung J Med Sci 2006; 22:297-300; PMID:16793568; http://dx.doi.org/10. 1016/S1607-551X(09)70315-8
  5. Toft J, Larsen S, Toft H. Subacute thyroiditis after hepatitis B vaccination. Endocr J 1998; 45:135; PMID:9625459
  6. Girgis CM, Russo RR, Benson K. Subacute thyroiditis following the H1N1 vaccine. J Endocrinol Invest 2010; 33:506; PMID:20671410; http://dx.doi.org/ 10.1007/BF03346633
  7. Ruano R, Zorzano-Martinez M, Campos A, Rius F, Hernández M. Subacute thyroiditis might be a complication triggered by SARS-CoV-2 [published online ahead of print, 2020 Oct 13]. Endocrinol Diabetes Nutr. 2020;S2530-0 164(20)30206-8. doi:10.1016/ j.endinu.2020.09.002
  8. Alessandro Brancatella, Debora Ricci, Nicola Viola, Daniele Sgrò, Ferruccio Santini, Francesco Latrofa, Subacute Thyroiditis After Sars-COV-2 Infection, The Journal of Clinical Endocrinology & Metabolism, Volume 105, Issue 7, July 2020, Pages 2367–2370,  https://doi.org/10. 1210/clinem/dgaa276